Alert archive / Georgia / River Flood Warnings in 2014

River Flood Warning 33, NWS Atlanta, GA

March 16, 2014Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 16, 2014, 11:14 AM EDT for Forsyth County, Fulton County, Georgia. It took effect at Mar 16, 2014, 9:12 PM EDT. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
Mar 16, 2014, 11:14 AM EDT (15:14 UTC)
In effect from
Mar 16, 2014, 9:12 PM EDT
Expired
Mar 18, 2014, 7:00 PM EDT
In force
46 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WGUS42 KFFC 161514
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1114 AM EDT SUN MAR 16 2014

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN GEORGIA...

  BIG CREEK NEAR CUMMING AFFECTING FORSYTH COUNTY

  BIG CREEK NEAR ALPHARETTA AFFECTING FORSYTH AND FULTON COUNTIES


.RECENT HEAVY RAINFALL HAS CAUSED SIGNIFICANT RUNOFF INTO STREAMS AND
RIVERS WHICH WILL CAUSE FLOODING IN SOME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

THE LATEST STAGE DATA WAS FURNISHED IN COOPERATION WITH THE UNITED 
STATES GEOLOGICAL SURVEY.

&&

GAC117-170514-
/O.NEW.KFFC.FL.W.0032.140316T1514Z-000000T0000Z/
/CMGG1.1.ER.140316T1445Z.140316T1445Z.000000T0000Z.UU/
1114 AM EDT SUN MAR 16 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE BIG CREEK NEAR CUMMING.
* FROM THIS MORNING UNTIL FURTHER NOTICE.
* AT 11 AM SUNDAY THE STAGE WAS 3.4 FEET...AND QUICKLY RISING. 
* FLOOD STAGE IS 6 FEET. 
* AT 6 FEET...FLOOD STAGE IS REACHED. MINOR FLOODING WILL EXPAND 
  INTO THE NATURAL FLOOD PLAIN OF THE CREEK UPSTREAM AND DOWNSTREAM 
  FROM THE GAGE AT ATLANTA HIGHWAY OR GEORGIA HIGHWAY 9. LARGE 
  PORTIONS OF THE SIDEWALK AND BOARDWALK OF THE BIG CREEK GREENWAY 
  WILL BEGIN TO FLOOD. THE AREAS UNDER THE GEORGIA 400 HIGHWAY AND 
  MCFARLAND ROAD WILL BE COVERED WITH AROUND ONE FOOT OF WATER. A 
  PORTION OF THE SIDEWALK UNDER MAJORS ROAD WILL BE COVERED WITH 
  AROUND TWO FEET OF WATER. 

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$

GAC117-121-170513-
/O.NEW.KFFC.FL.W.0033.140317T0112Z-140318T2300Z/
/APHG1.1.ER.140317T0112Z.140318T0000Z.140318T1700Z.NO/
1114 AM EDT SUN MAR 16 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE BIG CREEK NEAR ALPHARETTA.
* FROM THIS EVENING UNTIL TUESDAY EVENING.
* AT 11 AM SUNDAY THE STAGE WAS 4.8 FEET...AND QUICKLY RISING. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 7 FEET. 
* FORECAST TO RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO RISE 
  TO NEAR 8 FEET BY TOMORROW EVENING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY TUESDAY AFTERNOON.
* AT 8 FEET...MINOR FLOODING CONTINUES TO EXPAND FURTHER INTO THE 
  WOODLANDS AND FIELDS ALONG THE CREEK FROM NEAR CUMMING IN SOUTH 
  FORSYTH COUNTY TO ALPHARETTA AND ROSWELL IN NORTH FULTON COUNTY. 
  ADDITIONAL PORTIONS OF THE BIG CREEK GREENWAY HAVE MINOR FLOODING 
  WITH 1 TO 2 FEET OF WATER. MOST OF THE WALKING AND BIKING PATHS 
  WILL BE CLOSED...ESPECIALLY UPSTREAM AND DOWNSTREAM FROM THE GAGE 
  ON KIMBALL BRIDGE ROAD AND NEAR ROCK HILL PARK. PORTIONS OF THE 
  YMCA CAMPGROUND OFF PRESTON RIDGE ROAD WILL FLOOD.

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$
1 follow-up statement
383 
WGUS82 KFFC 170128
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
928 PM EDT SUN MAR 16 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
GEORGIA...
 
  BIG CREEK NEAR ALPHARETTA AFFECTING FORSYTH AND FULTON COUNTIES

 
GAC117-121-170158-
/O.CAN.KFFC.FL.W.0033.000000T0000Z-140318T2300Z/
/APHG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
928 PM EDT SUN MAR 16 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE BIG CREEK NEAR ALPHARETTA.
* AT 8PM SUNDAY THE STAGE WAS 6.2 FEET...AND FALLING.
* FLOOD STAGE IS 7.0 FEET. 
* THE CREEK WILL CONTINUE TO FALL.
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 16, 7:34 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 16, 7:34 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 AM EDT SUN MAR 16 2014

.PREV DISCUSSION... /ISSUED 401 AM EDT SUN MAR 16 2014/

SHORT TERM /TODAY THROUGH MONDAY/...
THE RAIN IS HERE...AND HERE IT WILL REMAIN PRETTY MUCH THROUGH THE
SHORT TERM WITH ONLY A FEW BREAKS EXPECTED HERE AND THERE MAINLY
LATE IN THE PERIOD. SYNOPTIC OVERVIEW SHOULD COME AS NO SURPRISE
WITH SOUTHWEST FLOW ALOFT AHEAD OF A DIGGING WAVE IN THE SOUTHERN
PLAINS. SURFACE HIGH ACROSS THE GREAT LAKES LOCKED IN PLACE IN THE
CONFLUENT FLOW BETWEEN THE LONG WAVE TROUGH OVER THE HUDSON/JAMES
BAYS AND THE SECONDARY TROUGH IN THE SOUTHERN STATES. AS THE
WAVETRAIN PUSHES EAST...HIGH PRESSURE BEGINS RIDGING DOWN THE
EASTERN SEABOARD IN DIABATICALLY ENHANCED CLASSICAL CAD ONSET TODAY
WITH WIDESPREAD OVERRUNNING ISENTROPICALLY FORCED SHOWERS. LOOKS
LIKE CONVECTION IN THE FORM OF SQUALL LINE/QLCS SHOULD PUSH ACROSS
CENTRAL GEORGIA THIS AFTERNOON...AND AS THAT LINE ELONGATES AND
STRETCHES NORTHEAST TO SOUTHWEST...IT SHOULD CUT OFF SOME OF THE
RAIN ACROSS NORTH GEORGIA. THIS IS DEPICTED FAIRLY WELL IN SYNOPTIC
GUIDANCE AND OF COURSE EVEN BETTER IN HI-RES GUIDANCE...SO DID
ACTUALLY REDUCE POPS A TAD ACROSS NORTH GEORGIA LATER TODAY. AS THE
CAD BECOMES FIRMLY ENTRENCHED AND THE UPPER TROUGH APPROACHES THE
SOUTHEAST TONIGHT INTO MONDAY...SHOULD SEE REGENERATION OF LIGHT
RAIN WHICH WILL LINGER THROUGH THE END OF THE SHORT TERM. SOME OF
THIS MAY BE MORE IN THE FORM OF DRIZZLE BUT HARD TO PINPOINT AT THIS
TIME. MORE ON HYDRO BELOW BUT OVERALL THE HYDRO CONCERNS ARE MINIMAL
SINCE IT HAS BEEN FAIRLY DRY LATELY.

SO SPEAKING OF THE QLCS...SPC DAY1 OUTLOOK HIGHLIGHTS THIS PRETTY
WELL BRINGING THE SLIGHT RISK JUST ALMOST TO OUR SOUTHWEST COUNTIES
AND GENERAL THUNDER FOR JUST ABOUT THE ENTIRE CWA. CONFIDENCE IN
THUNDER NOT PARTICULARLY HIGH ACROSS NORTHEAST GEORGIA WITH
DEVELOPING CAD BUT COULD BE SOME ELEVATED INSTABILITY...BUT FOR NOW
HAVE NOT INCLUDED THUNDER IN NORTHEAST ZONES. THE BIGGER CONCERN IN
ANY CASE WILL BE WHAT MAY OR MAY NOT OCCUR ACROSS CENTRAL GEORGIA AS
THE QLCS MOVES THROUGH. COULD BE A BUNCH OF NOTHING BUT JUST CANNOT
RULE OUT ISOLATED SEVERE GENERALLY SOUTH AND WEST OF A LINE FROM
HAMILTON TO ABBEVILLE. GREATEST THREAT WOULD BE ISOLATED WIND GUSTS
BUT SPC DOES BRING 2 PERCENT /LOW-END/ TORNADO PROBS INTO EXTREME
SOUTHWEST ZONES. THIS IS THE DEFINITION OF HIGH SHEAR LOW CAPE WITH
MLCAPE VALUES AT BEST UPWARDS OF 200-300 J/KG BUT 0-1KM SHEAR OVER
40KT AND 0-6KM SHEAR GENERALLY OVER 60KT. ADD TO THAT 850MB JET OF
50KT OVER CENTRAL GEORGIA WITH 45KT AT 925MB AND ISOLATED DAMAGING
WINDS CERTAINLY SEEM POSSIBLE. A LOT WILL DEPEND ON HOW FAR
SOUTHWEST THE WEDGE FRONT PUSHES BUT AT LEAST FOR TODAY BEST GUESS
IS THAT IT SHOULD STAY ACROSS NORTH GEORGIA /AHN IN THE CAD WHILE
MCN NOT/.

TEMPERATURES ARE A MESS WITH HUGE BUST POTENTIAL. JUST LOOKING AT
ATL...MAV/MET FOR TODAY ARE 64 AND 59 RESPECTIVELY...TONIGHT IS 52
AND 42 /SEE A TREND HERE?/ AND MONDAY IS 60 AND 45. TRYING TO FIND
THE RIGHT BLEND IS DIFFICULT AT BEST. 00Z ECS JUST POPPED IN AND IT
IS ACTUALLY EVEN COOLER THAN MET FOR TODAY BUT OTHERWISE SPLITS THE
DIFFERENCE BETWEEN THE MAV AND MET. SAME PROBLEMS WITH OTHER SITES
WITH ONLY MINOR VARIATIONS. CONFIDENCE IS LOWER THAN USUAL BUT AT
LEAST TEMPERATURES ARE PRETTY WELL-COLLABORATED ACROSS THE SOUTHEAST.

TDP

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MODELS CONTINUE TO AGREE ON A STRONG SHORT WAVE TRAVERSING THE
STATE MONDAY NIGHT...WHILE A SURFACE LOW PUSHES OFF THE SOUTHEAST
GA COAST. THE DEPARTING SURFACE LOW WILL HELP STRENGTHEN A COLD
WEDGE OF HIGH PRESSURE NOSING DOWN THE EASTERN APPALACHIANS...
RESULTING IN A COOL... CLOUDY TUESDAY... WITH PATCHES OF
OVERRUNNING LIGHT RAIN... ESPECIALLY ALONG THE EASTERN HALF OF THE
STATE. THE UPPER DISTURBANCE PUSHES EAST TUESDAY AFTERNOON... BUT
A MOIST SOUTHERLY MID LEVEL FLOW WILL CONTINUE TO OVERRUN THE
COOL NORTHEAST SURFACE FLOW... WARRANTING A SLIGHT CHANCE OF RAIN
ACROSS NORTH GA TUESDAY NIGHT. LONG RANGE MODELS CONTINUE TO SHOW
A WEAK COLD FRONT POSSIBLY BRINGING A LOW CHANCE OF RAIN TO THE
AREA WEDNESDAY-WEDNESDAY NIGHT WITH SOME DIFFERENCE IN TIMING.
PREFER THE FASTER AND MORE PERSISTENT GFS FOR NOW WITH HIGH
PRESSURE AND DRY CONDITIONS ON TAP FOR THURSDAY AND FRIDAY. ECMWF
AND GFS SHOW ANOTHER COLD FRONT PUSHING INTO THE AREA ON
SATURDAY. WILL SHOW A CHANCE OF SHOWERS ON SATURDAY. NO THUNDER
IS EXPECTED AT THIS TIME WITH LACK OF INSTABILITY AND STRONG
UPPER SUPPORT NOTED.

39

HYDROLOGY...
AS HAS BEEN THE CASE THE PAST FEW RUNS...STORM TOTAL QPF REMAINS
UNDER 2 INCHES /BARELY/ SO FOR NOW AM NOT CONCERNED ABOUT
WIDESPREAD HYDRO ISSUES THOUGH ISOLATED MINOR FLOODING CANNOT BE
RULED OUT. HEAVIER RAINFALL RATES CAN BE EXPECTED IN ANY
CONVECTION THAT DEVELOPS BUT THAT WILL MAINLY BE LIMITED TO
PORTIONS OF CENTRAL GEORGIA WHERE HIGHER QPFS ARE MORE EASILY
HANDLED.

TDP

&&

.AVIATION...
12Z UPDATE...
CIGS AT METRO TAFS INCLUDING ATL CRASHED A LITTLE EARLIER THAN
ANTICIPATED SO WOULD NOT BE SURPRISED TO SEE METRO TAFS REMAIN IFR
OR WORSE THROUGH THE PERIOD. POSSIBLE THAT THIS MORNING THEY COULD
BOUNCE BRIEFLY BACK UP TO MVFR OR LOW VFR. AHN/MCN/CSG WILL TAKE A
LITTLE LONGER BUT SHOULD GET THERE LATER TODAY WITH MCN/CSG
PROBABLY TAKING THE LONGEST. CANNOT RULE OUT ISOLATED TSRA AT
MCN/CSG SO ADDED VCTS TO COVER. E TO ESE WINDS THROUGH THE PERIOD
AT NORTHERN TAFS WITH LOW-END GUSTS THIS AFTERNOON. CSG/MCN SHOULD
VEER TO SSW BRIEFLY THIS EVENING...BACK TO SE OVERNIGHT.

//ATL CONFIDENCE...12Z UPDATE...
HIGH ON OCCURRENCE OF ELEMENTS INCLUDING LIFR CIGS...MEDIUM ON
TIMING.
LOW ON POTENTIAL FOR THUNDER.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          57  43  47  37 / 100  80  60  60
ATLANTA         59  46  51  39 / 100  60  60  50
BLAIRSVILLE     52  43  48  38 / 100  80  60  50
CARTERSVILLE    59  47  52  41 / 100  60  60  50
COLUMBUS        65  55  62  45 / 100  70  60  50
GAINESVILLE     55  42  46  38 / 100  70  60  60
MACON           64  52  57  43 / 100  90  70  60
ROME            59  49  53  41 / 100  60  50  50
PEACHTREE CITY  61  49  53  40 / 100  60  60  50
VIDALIA         70  56  59  46 / 100 100  90  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 16, 3:41 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 AM EDT SUN MAR 16 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
341 AM EDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS PARTS OF
WEST CENTRAL GEORGIA TODAY...

WEATHER HAZARDS EXPECTED...

THE MAIN THUNDERSTORM THREAT TODAY WILL BE BRIEF DAMAGING WINDS.
HOWEVER... AN ISOLATED TORNADO CANNOT BE RULED OUT DUE TO THE HIGH
WIND SHEAR ENVIRONMENT EXPECTED.

DISCUSSION...
STRONG SOUTHWEST WINDS IN THE LOW AND MID LEVELS WILL SPREAD OVER
PARTS OF CENTRAL GEORGIA TODAY WHILE A WARM FRONT LIFTS NORTHWARD
INTO SOUTH AND POSSIBLY CENTRAL GEORGIA DURING THE AFTERNOON. ALTHOUGH
INSTABILITIES ARE EXPECTED TO BE WEAK... STRONG WIND SHEAR AND
INCREASING INSTABILITY FROM THE SOUTH AND SOUTHWEST COULD BE
SUFFICIENT TO SUPPORT A FEW STRONG TO SEVERE STORMS ACROSS PARTS
OF CENTRAL GEORGIA TODAY. THIS THREAT IS MAINLY ALONG AND SOUTH OF
A HAMILTON TO ABBEVILLE LINE... AND GENERALLY BETWEEN NOON AND 8
PM TODAY.

ADDITIONALLY... UP TO ONE INCH OF RAINFALL IS POSSIBLE IN A VERY
SHORT TIME TODAY. THIS COULD RESULT IN BRIEF MINOR FLOODING ACROSS
LOW LYING... FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:14 AM EDTRiver Flood WarningFFCForsyth24 hr
Mar 16, 12:16 PM EDTSpecial Weather StatementFFCChattahoochee, Marion29 min
Mar 16, 1:31 PM EDTSpecial Weather StatementFFCDooly29 min

Nearby

River Flood Warnings in Georgia, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.